Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS St. Louis, MO

June 28, 2018Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2018, 4:34 AM CDT for Boone County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 4:34 AM CDT (09:34 UTC)
Expired
Jun 28, 2018, 5:15 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Boone County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4628 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KLSX 280934
SVRLSX
MOC019-281015-
/O.NEW.KLSX.SV.W.0146.180628T0934Z-180628T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
434 AM CDT THU JUN 28 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Boone County in central Missouri...

* Until 515 AM CDT.

* At 433 AM CDT, a severe thunderstorm was located over Hallsville,
  moving southeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Columbia, Hallsville and Murry. 

This includes Interstate 70 in Missouri between exits 131 and 133.
 
This also includes  Finger Lakes State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9224 3913 9211 3907 9211 3906 9213
      3903 9214 3902 9213 3899 9214 3898 9215
      3896 9214 3896 9215 3892 9225 3911 9242
TIME...MOT...LOC 0933Z 322DEG 10KT 3912 9227 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carney
2 follow-up statements
887 
WWUS53 KLSX 281000
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
500 AM CDT THU JUN 28 2018

MOC019-281015-
/O.CON.KLSX.SV.W.0146.000000T0000Z-180628T1015Z/
Boone MO-
500 AM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN BOONE COUNTY...

At 500 AM CDT, a severe thunderstorm was located over Hallsville,
moving southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Columbia, Hallsville and Murry. 

This also includes  Finger Lakes State Park.
 
This includes Interstate 70 in Missouri between exits 131 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9224 3913 9211 3907 9211 3906 9213
      3903 9214 3902 9213 3899 9214 3898 9215
      3896 9214 3896 9215 3892 9225 3911 9242
TIME...MOT...LOC 1000Z 311DEG 8KT 3912 9222 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carney
583 
WWUS53 KLSX 281016
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
516 AM CDT THU JUN 28 2018

MOC019-281026-
/O.EXP.KLSX.SV.W.0146.000000T0000Z-180628T1015Z/
Boone MO-
516 AM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 3923 9224 3913 9211 3907 9211 3906 9213
      3903 9214 3902 9213 3899 9214 3898 9215
      3896 9214 3896 9215 3892 9225 3911 9242
TIME...MOT...LOC 1016Z 322DEG 10KT 3909 9219 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:54 AM CDT, 40 minutes earlier.

Area forecast discussion, Jun 28, 3:54 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
354 AM CDT Thu Jun 28 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 354 AM CDT Thu Jun 28 2018

Thunderstorms have developed in the vicinity of a warm front over
central and north central Missouri.  The environment is very
unstable with MUCAPE of 3500-5000 J/Kg according to the SPC Meso
Analysis site.  Expect these storms to continue to develop and
strengthen through the pre-dawn hours this morning.  With that much
CAPE and effective bulk shear of 35-40kts would expect that some of
these storms will begin to rotate which will enhance the probability
for them to become severe.  Large hail should be the most likely
threat, but if the descrete cells get organized into a cluster or
line, then wind damage will also be possible.

All short range guidance shows the morning storms either moving
southeast of the area by mid to late morning...or simply dissipating
as the low level jet weakens.  Latest guidance temperatures show
highs peaking in the mid to upper 90s along and west of the
Mississippi with dew point temperatures in the mid 70s.  Heat index
values in excess of 105 degrees are likely...and the heat advisory
looks good for today.  All that heat and humidity will make the
atmosphere very unstable...and the RAP is forecasting afternoon
MLCAPE in excess of 5000 J/Kg with 0-3km/0-6km shear of 25-35kts.
While the shear isn't that impressive...the CAPE is eye-popping.
Forecast soundings do show just enough CINH to suppress convection
along the instability access which is forecast to stretch from near
Kirksville southeast to Farmington.  However, if the models are off
just a bit on their CINH calculations it could get very busy this
afternoon. If any storms do form would expect them to move southeast
and away from the forecast area by mid-late evening and the rest of
the night should be quiet

Carney

.LONG TERM...  (Friday through Wednesday)
Issued at 354 AM CDT Thu Jun 28 2018

We should be locked in the teeth of the upper level ridge by Friday
morning...and the ridge will remain in control through Saturday. New
00Z MOS guidance is showing temperatures in the mid 90s to around
100 across the entire area on both days which look reasonable with
850mb temps in the 22-24C range.  The GFS prints out spotty precip
both days but the NAM is dry.  Think the chance for convection will
be minimal with the upper ridge overhead so will keep the forecast
dry.  No change to heat headlines at this time.

All guidance has a shortwave moving from the northeast Plains into
the Midwest late Saturday night into Sunday.  The wave attenuates
the upper ridge Sunday into Monday while the surface reflection
pushes a cold front into northwest Missouri and central
Illinois...possibly as far south as central Missouri before it
stalls.  This should translate into slightly cooler temperatures and
a chance for precip both days as the front lingers over the area.

The general pattern is similar for Tuesday and Wednesday in the
medium range guidance.  A surface high settles over the Great Lakes
and Ohio Valley.  This keeps our forecast area in east-southeast
flow through that period.  The ECMWF is much more aggressive in
building the upper level ridge back over the mid Mississippi Valley
Tuesday while the GFS's upper pattern is kind of messy with a less
well defined ridge redeveloping toward Wednesday morning.  The GFS
therefore prints out more precip than the EC does for the end of the
forecast period.  Am inclined to lean toward the drier EC at this
time as the GFS always seems to be too wet in the long term,
especially in weakly forced weather patterns like this one. Prefer
going on the warm end of guidance temperatures as well with the
drier solution and 850mb temps rising into the low 20s again.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1144 PM CDT Wed Jun 27 2018

Our thinking has changed little from the prvious discussion. We
are still expecting scattered thunderstorms to develop during the
overnight hours in a northwest-southeast axis across central and
eastern MO, with this axis shifting both south and east with time
during the early morning hours on Thursday. Some of the storms
could be rather strong and contain hail, however pinning down the
exact location and a direct terminal impact of the strongest
storms is difficult at this time. The TEMPO groups at KCOU and
the St. Louis region TAFS reflect the window with the highest
probability of seeing thunder at the terminals. The current
thinking is that the threat of thunderstorms will diminish across
the region from mid-late Thursday morning. Outside of any
thunderstorms, VFR flight conditions should prevail.

SPECIFICS FOR KSTL:

Our thinking has changed little from the prvious discussion. We
are still expecting scattered thunderstorms to develop during the
overnight hours in a northwest-southeast axis and these are expected
to impact KSTL. Some of the storms could be rather strong and
contain hail, however I have been conservative at this time in
the TAF due to uncertainty in exact location of the strongest
storms. The TEMPO group at KSTL reflects the window with the highest
probability of seeing thunder at the terminal. Current thinking
is that the threat of thunderstorms will diminish by mid morning
on Thursday. Outside of any thunderstorms, VFR flight conditions
should prevail.

Glass

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     94  80 100  78 /  40   5   5   0
Quincy          92  75  98  75 /  30   5   0   0
Columbia        97  75  98  74 /  50   5   0   0
Jefferson City  97  77  99  75 /  40   0   0   0
Salem           89  77  96  75 /  30  20   5   5
Farmington      93  76  96  73 /  60  10   5   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM this morning to 10 PM CDT Saturday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
     MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
     MO.

IL...Heat Advisory from 11 AM this morning to 10 PM CDT Saturday for
     Adams IL-Brown IL-Calhoun IL-Clinton IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Monroe IL-Pike IL-Randolph IL-Saint
     Clair IL-Washington IL.

     Heat Advisory from 11 AM Friday to 10 PM CDT Saturday for Bond
     IL-Fayette IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:42 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Wed Jun 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Wed Jun 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely across portions of the area after
midnight tonight. Some of these storms may be strong to severe
with large hail and damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms continuing on Thursday. Some
of the storms Thursday morning may be strong to severe with
damaging wind gusts the primary threats.

Heat index values of 100 degrees or higher are expected Thursday
through at least Saturday during the afternoon and early evening
hours. The highest heat index values are expected to be in excess
of 105 degrees on Thursday, Friday, and Saturday afternoon, mainly
across eastern Missouri and southwest Illinois.

There is a chance of thunderstorms again Saturday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight tonight.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:51 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike39 min
Jun 28, 5:12 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone2 min
Jun 28, 5:18 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway42 min
Jun 28, 5:26 AM CDTFlash Flood WarningLSXBoone4 hr
Jun 28, 5:58 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway47 min
Jun 28, 6:17 AM CDTFlash Flood WarningLSXAudrain, Callaway3 hr
Jun 28, 6:54 AM CDTSpecial Weather StatementLSXMarion, Ralls36 min
Jun 28, 7:34 AM CDTSevere Thunderstorm WarningLSXMonroe, Ralls41 min
Jun 28, 7:58 AM CDTSevere Thunderstorm WarningLSXRalls47 min
Jun 28, 8:03 AM CDTSevere Thunderstorm WarningLSXJefferson42 min
Jun 28, 8:23 AM CDTSpecial Weather StatementLSXRalls37 min
Jun 28, 8:37 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois38 min
Jun 28, 8:49 AM CDTSpecial Weather StatementLSXMadison41 min
Jun 28, 8:53 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls33 min
Jun 28, 8:59 AM CDTSevere Thunderstorm WarningLSXMadison34 min
Jun 28, 2:00 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby60 min
Jun 28, 2:37 PM CDTSevere Thunderstorm WarningLSXLewis, Marion53 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby40 min
Jun 28, 3:21 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Pike, Ralls, Shelby69 min
Jun 28, 3:52 PM CDTExcessive Heat WarningLSXJefferson, Saint Charles, Sainte Genevieve, Saint Louis, City of Saint Louis3 days
Jun 28, 4:00 PM CDTSevere Thunderstorm WarningLSXPike, Ralls60 min
Jun 28, 4:35 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Jun 28, 5:02 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis73 min
Jun 28, 5:22 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis83 min
Jun 28, 5:29 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.